Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 367, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 2, 2007, 5:01 PM CDT for 5 counties in Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2007, 5:01 PM CDT (22:01 UTC)
- Expired
- Oct 2, 2007, 5:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Jasper County, IA, Marshall County, IA, Polk County, IA, Poweshiek County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 022201
SVRDMX
IAC099-127-153-157-171-022245-
/O.NEW.KDMX.SV.W.0367.071002T2201Z-071002T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
501 PM CDT TUE OCT 2 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JASPER COUNTY IN CENTRAL IOWA...
SOUTHEASTERN MARSHALL COUNTY IN CENTRAL IOWA...
SOUTHEASTERN POLK COUNTY IN CENTRAL IOWA...
NORTHWESTERN POWESHIEK COUNTY IN CENTRAL IOWA...
SOUTHWESTERN TAMA COUNTY IN CENTRAL IOWA...
* UNTIL 545 PM CDT.
* AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6
MILES WEST OF PRAIRIE CITY...OR ABOUT 13 MILES EAST OF DES
MOINES...AND MOVING NORTHEAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NEWTON BY 515 PM CDT...
TOLEDO BY 545 PM CDT...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 144 AND 184.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4164 9352 4204 9258 4171 9262 4151 9329
4151 9332 4149 9335 4149 9340
TIME...MOT...LOC 2201Z 238DEG 52KT 4163 9331
$$
BOKSA2 follow-up statements
000 WWUS53 KDMX 022223 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 523 PM CDT TUE OCT 2 2007 IAC153-022233- /O.CAN.KDMX.SV.W.0367.000000T0000Z-071002T2245Z/ POLK IA- 523 PM CDT TUE OCT 2 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK COUNTY IS CANCELLED... AT 520 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4180 9315 4204 9258 4171 9262 4154 9319 TIME...MOT...LOC 2223Z 238DEG 52KT 4179 9295 $$ IAC099-127-157-171-022245- /O.CON.KDMX.SV.W.0367.000000T0000Z-071002T2245Z/ TAMA IA-MARSHALL IA-JASPER IA-POWESHIEK IA- 523 PM CDT TUE OCT 2 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTHWESTERN POWESHIEK...EASTERN JASPER...SOUTHEASTERN MARSHALL AND SOUTHWESTERN TAMA COUNTIES... AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF NEWTON...OR ABOUT 35 MILES NORTHEAST OF DES MOINES...MOVING NORTHEAST AT 60 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 9 MILES NORTHWEST OF GRINNELL BY 530 PM CDT... GILMAN BY 535 PM CDT... MONTOUR BY 540 PM CDT... TOLEDO BY 545 PM CDT... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 160 AND 184. FOR YOUR PROTECTION GO TO THE BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4180 9315 4204 9258 4171 9262 4154 9319 TIME...MOT...LOC 2223Z 238DEG 52KT 4179 9295 $$ BOKSA
000 WWUS53 KDMX 022245 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 545 PM CDT TUE OCT 2 2007 IAC099-127-157-171-022255- /O.EXP.KDMX.SV.W.0367.000000T0000Z-071002T2245Z/ TAMA IA-MARSHALL IA-JASPER IA-POWESHIEK IA- 545 PM CDT TUE OCT 2 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POWESHIEK... EASTERN JASPER...SOUTHEASTERN MARSHALL AND SOUTHWESTERN TAMA COUNTIES EXPIRES AT 545 PM CDT... AT 544 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4180 9315 4204 9258 4171 9262 4154 9319 TIME...MOT...LOC 2245Z 238DEG 52KT 4195 9259 $$ BOKSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:02 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Oct 2, 3:02 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 302 PM CDT TUE OCT 2 2007 .DISCUSSION... STRONG THETA-E ADVECTION ACRS IA TODAY HAS LED TO WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. THE INITIAL BAND OF PCPN HAS PUSHED ALMOST ENTIRELY EAST OF THE FORECAST AREA WITH SOME SCATTERED SHOWERS AHEAD OF THE APPROACHING COLD FRONT. INSTABILITY HAS BEEN HARD TO COME BY AS EXTENSIVE CLOUD COVER HAS LIMITED HEATING AND MID LEVEL LAPSE RATES ARE RATHER WEAK. HAVE RECENTLY SEEN SOME CONVECTION DEVELOP ALONG THE COLD FRONT BUT STRENGTH OF STORMS HAS REMAINED LIMITED DUE TO LOW INSTABILITY. EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE ALONG AND AHEAD OF THE BOUNDARY INTO THE EARLY EVENING AS THE FRONT PROGRESSES TO THE EAST. HOWEVER...EXPECT GOOD SUBSIDENCE AND DRIER IMMEDIATELY BEHIND THE FRONT WHICH WL QUICKLY END PCPN AS THE FRONT PASSES. WEAK SFC RIDGING WL MOVE ACRS TONIGHT WITH CLEARING SKIES AND COOL TEMPERATURES. WAA WL BEGIN AGAIN ON WEDNESDAY AND CONTINUE INTO THURSDAY BEFORE A FRONT SETTLES TOWARD NORTHERN IA. WEAK SHORTWAVE WL APPROACH WESTERN IA LATE IN THE DAY AND BOTH GFS AND NAM HAVE INDICATED A THREAT FOR ISOLATED THUNDERSTORMS IN MOISTURE AXIS NEAR THE MISSOURI RIVER VALLEY. HAVE CONTINUED SLIGHT CHANCE IN THE FAR WEST AT THAT TIME...BUT REST OF CWA WL REMAIN DRY. THE WEAK FORCING FROM THE SHORTWAVE AND NEARBY BOUNDARY WL PERSIST INTO THURSDAY NIGHT...WITH ANY PCPN THREAT LIMITED TO THE NORTHWEST THIRD OF THE CWA NEAR MOISTURE AXIS. WESTERN TROF WL CONTINUE TO DEEPEN ON FRIDAY AND SATURDAY BEFORE PULLING OUT INTO THE PLAINS ON SUNDAY. STILL SOME UNCERTAINTY AS TO THE FINAL OUTCOME AS MODELS WAVER BETWEEN SOLUTIONS FROM RUN TO RUN. IT DOES NOW APPEAR THAT TEMPS WL BE SIGNIFICANTLY WARMER ON SUNDAY AS UPPER LOW CLOSES OFF WEST OF IA WITH WARM SECTOR OVER THE STATE. HAVE ADJUSTED TEMPS AND POPS OVER THE WEEKEND FOR A WARMER SOLUTION AND RELATIVELY DRIER CONDITIONS UNTIL THE APPROACH OF THE BOUNDARY ON SUNDAY. LINGERING THREAT OF PCPN WL REMAIN ACRS THE FAR NORTH ON MONDAY AS UPPER LOW MEANDERS TO THE EAST THROUGH MINNESOTA AS TEMPERATURES COOL TO MORE NORMAL LEVELS. && .AVIATION...02/18Z THUNDER CONTINUES OVER THE REGION THROUGH 03/02Z ... WITH MVFR CIGS AND VSBYS OCNL DOWN TO IFR CIGS/VSBYS IN HEAVIER ELEMENTS THROUGH THE AFTERNOON AND EARLY EVENING HOURS. WINDS MAY GUST TO 45 MPH IN STRONGER STORMS LATE THIS AFTERNOON AND EARLY EVENING OVER THE SOUTHEAST. CIGS/VSBYS WILL BE VFR OR MVFR. STRONG COLD FRONT TO PASS EAST OF REGION THIS EVENING WITH BRIEF GUSTY NORTHWEST WINDS AND CLEARING...VFR CIGS FROM 04Z THROUGH END OF TAF PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...COGIL AVIATION/SHORT TERM...REV
Hazardous weather outlook, Oct 2, 4:29 AM CDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 429 AM CDT TUE OCT 2 2007 IAZ050-060>062-072>075-081>086-092>097-031100- TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 429 AM CDT TUE OCT 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTHEAST OF A LINE FROM CORNING...TO DES MOINES...TO TAMA. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST IOWA FROM LATE MORNING INTO THE EVENING HOURS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING. THE PRIMARY THREAT IS DAMAGING STRAIGHT LINE WINDS OVER 70 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE. RAINFALL AMOUNTS OF AN INCH OR MORE ARE POSSIBLE TODAY...BUT THE FAST MOVEMENT OF THE STORMS WILL PRECLUDE ANY FLOOD THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT. THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SATURDAY INTO SUNDAY. AT THIS TIME THE SEVERE THREAT APPEARS TO BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING...SOUTHEAST OF A LINE FROM CORNING...TO DES MOINES...TO TAMA. IAZ004>007-015>017-023>028-033>039-044>049-057>059-070-071-031100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- 429 AM CDT TUE OCT 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...NORTHWEST OF A LINE FROM CORNING...TO DES MOINES...TO TAMA. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND NORTHERN IOWA TODAY. ISOLATED STORMS WITH PENNY SIZED HAIL ARE NOT OUT OF THE QUESTION...BUT THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT. THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SATURDAY INTO SUNDAY. AT THIS TIME THE SEVERE THREAT APPEARS TO BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. KINNEY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:42 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Cass, Guthrie | 33 min |
| Oct 2, 4:55 PM CDT | Tornado Warning | DMX | Clarke, Lucas, Warren | 18 min |
| Oct 2, 5:54 PM CDT | Tornado Warning | DMX | Mahaska, Marion, Monroe | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.